Massachusetts, 2018

Strong Wind in Massachusetts, December 18 to 19, 2018

December 18 to 19, 2018 · NWS BOX · 9 events in 9 counties and zones

Departing coastal low pressure brought strong winds and scattered snow showers to Eastern Massachusetts. Most of the damage was concentrated in Middlesex County in Northeast Massachusetts.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$49,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Departing coastal low pressure brought strong winds and scattered snow showers to Eastern Massachusetts. Most of the damage was concentrated in Middlesex County in Northeast Massachusetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 18, 2:04 AM EST, 41 minutes earlier.

Area forecast discussion, Dec 18, 2:04 AM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
204 AM EST Tue Dec 18 2018

.SYNOPSIS...
High pressure approaches from the west bringing drier weather.
Expect windy and much colder conditions tonight and Tuesday with
bitter wind chill values. High pressure will bring dry
conditions at mid week, with a moderating temperature trend for
Thursday. Strong low pressure will pass west of the region
Thursday night into early next weekend, bringing rain that will
fall heavily at times especially during Friday. Unsettled
conditions may linger early next weekend, then could see colder
temperatures return into early next week.

&&

.NEAR TERM /THROUGH TODAY/...
A vigorous mid level shortwave will move farther away from our
region early this morning. This feature combined with the
leading edge of some significantly colder air generated some
quick-moving snow squalls. The last of these snow squalls
should move out to sea by 4 AM, although a few snow showers may
linger until about 7 AM.

Winds will dramatically increase with the squalls, then are
likely to remain elevated through much of this morning.
Strongest wind gusts will be this morning, with a gradual
decline after noon. have already seen wind gusts just shy of
Wind Advisory criteria with the snow squalls, an indicator of
the strength of the pressure gradient. Will keep the Wind
Advisory in place for this morning along the coast.

High temperatures will be significantly lower than Monday, by
about 10 degrees region-wide.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM WEDNESDAY/...
High pressure will be our dominant weather feature tonight into
Wednesday. Winds will continue to diminish through this period,
and be more from the W than NW. Dry weather expected through
this period.

Very cold conditions tonight, with low temperatures in the
single digits above zero and teens common away from the
immediate coast. With some sunshine Wednesday and warm air
advection beginning, high temperatures recover some, but will
remain below normal.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Highlights...

*  Dry conditions with moderating temperatures Thu
*  Rain moves in late Thu night...with heaviest falling Friday
   along with flood potential
*  Lean seasonable and dry for the weekend
*  Low confidence forecast into early next week

Overview...

Broad, progressive mid level steering pattern seen across North
America for most of the long term period. 12Z models and
associated ensembles continue to signal deep long wave trough
moving out of the eastern Rockies, then digging from the central
U.S. to the western Gulf of Mexico at mid week. This trough
continues to be progressive, though a bit slower in its eastward
movement by late week. Surface low pressure forms across the SE
U.S. Thu, then pushes NE across the Appalachians Thu night/Fri.
Some question whether long wave trough becomes somewhat
negatively tilted early next weekend, which could mean precip
lingering a bit longer. Noting model solution spread increasing
later Saturday into Sunday with broad troughing across the
northern stream and a continued fast mid level steering flow.
So, timing of individual systems in question.

Details...

Wednesday Night and Thursday...

N-S elongated high pressure slowly shifts offshore by around
12Z Thursday. So, will see dry conditions through this
timeframe. Warm air advection takes over as winds back to W-SW
Wed night and Thu, with highs on Thu about 5 to 10 degrees above
normal levels for late December.

Clouds will steadily increase Thursday afternoon as mid and
high level moisture works NE ahead of approaching southern
stream system.

Thursday night through Friday night...

A bit slower timing of this system out of the SE U.S. on 12Z
model guidance, mainly due to being a bit further W and slower
exiting the SE as the surface low develops. In any event, should
see moisture work NE across the region Thu night, with some of
the heavier rainfall pushing into western areas after midnight.
Temps will fall through the 30s, coldest across the Route 2
corridor of N Mass where readings could briefly touch freezing
early Thu night, then will begin to rise overnight with the
gradually increasing S-SE wind flow.

Most of the action will occur on Friday, when the best dynamics
work across as the low approaches from the SW. Models continue
to signal highly anomalous PWAT values pushing northward in the
increasing S wind flow at the surface through the mid levels.
12Z GEFS continues to show PWATs on the order of 3-4 SD above
normal, even up to 5 SD by around 18Z Friday across portions of
Mass Bay and possibly touching outer Cape Cod. Looking at the
SPC sounding climatology, noted that the record PWAT sounding
levels were about 1.4 inches, which could be broken as 12Z GFS
precip up to 1.5 to 1.6 inches with highest forecast values
across eastern areas. Have forecasted rainfall amounts from
around 0.9 inches across the Cape and islands ranging to as much
as 2 inches across the E slopes of the Berkshires where
orographic lift will help wring out the moisture.

Another aspect to monitor is the potential of strong S-SE wind
gusts along the coast from Westerly to about Plymouth,
especially across Cape Cod and the islands around late morning
into the afternoon. Noting strong low level jet, up to 70-75 kt
from H925 to H85. Strongest portion of the jet will remain
offshore, but may see piece try to work onshore. One big
negative, though, is the LL lapse rates which are also very
low. Could see gusts up to 25-30 kt on the adjacent S coastal
waters, but might briefly get into the immediate coast from
Plymouth southward around the 18Z timeframe, but the jet should
shift offshore by around 21Z.

Also noting some marginal elevated instability that might mix
down. TQ values are forecast in the upper teens, which is rather
good for elevated thunder, but again, with LL inversion in
place, will be tough to do. Something to keep an eye on, but
did not put thunder in this forecast.

It will be mild on Friday with temps topping off in the upper
40s to mid 50s, about 10 to 15 degrees above seasonal normals,
but will remain below the record highs for December 21 by
around 5 degrees for our four long term climate sites.

Will also need to monitor the astronomical tides, especially
since the Boston tide on Friday morning approaches 11 feet.

Saturday and Sunday...

Some question on the timing of the dry slot working around the
low as it passes across N PA/central NY state Saturday. The H5
trough becomes negatively tilted, which could keep precip across
mainly central and western areas. The surface system does
remain progressive, however, so should see improving conditions
across most areas Sat afternoon though some leftover precip may
linger across Cape Cod and the E slopes of the Berkshires
through most of Saturday. High temps will remain above seasonal
levels, but will be a good 5 degrees cooler than Friday.

As the low pushes up the St Lawrence River valley, precip
should end from S-N by Saturday evening, expect rain/snow
showers may linger across the E slopes of the Berkshires.

Sunday night and Monday...

Quite a bit of uncertainty with the movement of a possible
clipper type system in the fast W-NW flow aloft. Rather wide
model solution spread with this system, but should be a fast
mover. Not a whole lot of precip as system is moisture starved
until it reaches the coast. Have carried slight chance POPs
with this for now.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday/...High confidence.

Today... VFR. Windy with gusts to 30-35 kt, possibly up to 40 kt
along the east coast of MA.

Tonight... VFR. NW wind gusts 25-30 kt early, diminishing to
less than 20 kt after midnight.

Wednesday...VFR.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF. Moderate risk for a
brief snow squall before 06Z, which may coat the ground in
spots. Runways mainly should be wet.

Outlook /Wednesday Night through Saturday/...

Wednesday Night through Thursday: VFR.

Thursday Night: Mainly VFR, with local MVFR possible. Breezy.
RA.

Friday: Mainly VFR, with areas IFR possible. Windy with gusts
to 35 kt. RA, patchy BR.

Friday Night: Mainly VFR, with local IFR possible. Windy with
local gusts to 30 kt. RA, patchy BR.

Saturday: Mainly VFR, with local IFR possible. Windy with local
gusts to 30 kt. Chance RA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday/...High confidence.

NW gales expected today due to frequent gusts. These gusts
diminish tonight into Wednesday. Rough seas also anticipated,
which will take longer to subside across the eastern and
southern outer coastal waters of MA and RI. Seas continue to
subside Wednesday.

Significantly colder air will move across the waters today into
tonight. With the gusty winds and rough seas, areas of light
freezing spray are likely along the nearshore waters of the MA
coast into this evening.

Outlook /Wednesday Night through Saturday/...

Wednesday Night through Thursday: Winds less than 25 kt.

Thursday Night: Low risk for Small Craft Advisory winds with
gusts up to 30 kt. Rain.

Friday: Low risk for gale force winds with gusts up to 35 kt.
Areas of rough seas. Rain.

Friday Night: Moderate risk for Small Craft Advisory winds with
areas of gusts up to 30 kt. Rough seas up to 11 ft. Rain
likely.

Saturday: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Rough seas up to 13 ft. Slight chance of
rain.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Wind Advisory until 1 PM EST this afternoon for MAZ007-015-016-
     019-022>024.
RI...None.
MARINE...Gale Warning until 10 PM EST this evening for ANZ232>235-237-
     255-256.
     Gale Warning until 9 PM EST this evening for ANZ230.
     Gale Warning until 11 PM EST this evening for ANZ231.
     Gale Warning until 1 PM EST this afternoon for ANZ236.
     Gale Warning until midnight EST tonight for ANZ250-251-254.

&&

SYNOPSIS...Belk/EVT
NEAR TERM...Belk
SHORT TERM...Belk
LONG TERM...EVT
AVIATION...Belk/EVT
MARINE...Belk/EVT
Hazardous weather outlook, Dec 17, 4:07 PM EST, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
407 PM EST Mon Dec 17 2018

MAZ002>004-008>011-026-182115-
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Northern Middlesex MA-
407 PM EST Mon Dec 17 2018

This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts and western Massachusetts.

.DAY ONE...Tonight.

Tonight...

Blustery NW are forecast which could potentially meet or exceed wind
advisory criteria of 46 mph, especially across the high terrain.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...

Blustery NW are forecast which could potentially meet or exceed wind
advisory criteria of 46 mph, especially across the high terrain.

Thursday Night into Friday...

Moderate to heavy rain is forecast with the potential for localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CTZ002>004-MAZ005-006-012>014-017-018-020-021-RIZ001>008-182115-
Hartford CT-Tolland CT-Windham CT-Central Middlesex MA-
Western Essex MA-Southern Worcester MA-Western Norfolk MA-
Southeast Middlesex MA-Northern Bristol MA-Western Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
407 PM EST Mon Dec 17 2018

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, and Rhode Island.

.DAY ONE...Tonight.

Tonight...

Blustery NW are forecast which could potentially meet or exceed wind
advisory criteria of 46 mph, especially across the high terrain and
along the coastline.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...

Blustery NW are forecast which could potentially meet or exceed wind
advisory criteria of 46 mph, especially across the high terrain and
along the coastline.

Thursday Night into Friday...

Moderate to heavy rain is forecast with the potential for localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MAZ007-015-016-019-022>024-182115-
Eastern Essex MA-Suffolk MA-Eastern Norfolk MA-Eastern Plymouth MA-
Barnstable MA-Dukes MA-Nantucket MA-
407 PM EST Mon Dec 17 2018

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 1 PM EST
TUESDAY...

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts and southeastern Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Wind Advisory.

Thursday Night into Friday...

Moderate to heavy rain is forecast with the potential for localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ255-256-182115-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
407 PM EST Mon Dec 17 2018

...GALE WARNING IN EFFECT UNTIL 10 PM EST TUESDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ250-251-254-182115-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
407 PM EST Mon Dec 17 2018

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EST TUESDAY NIGHT...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ232>235-237-182115-
Nantucket Sound-Vineyard Sound-Buzzards Bay-Rhode Island Sound-
Block Island Sound-
407 PM EST Mon Dec 17 2018

...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 10 PM EST
TUESDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ236-182115-
Narragansett Bay-
407 PM EST Mon Dec 17 2018

...GALE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 1 PM EST
TUESDAY...

This Hazardous Weather Outlook is for Rhode Island coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ231-182115-
Cape Cod Bay-
407 PM EST Mon Dec 17 2018

...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 11 PM EST
TUESDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230-182115-
Boston Harbor-
407 PM EST Mon Dec 17 2018

...GALE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 PM EST
TUESDAY...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Dec 17, 9:45 PM EST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Boston/Norton MA
945 PM EST MON DEC 17 2018

CTZ002-MAZ009-011-180345-
Hartford-Western Hampden-Eastern Hampden-
945 PM EST MON DEC 17 2018

...A SNOW SQUALL MAY AFFECT HARTFORD AND WESTERN HAMPDEN COUNTY...

At 942 PM EST...A snow squall was along a line extending from near
Chester to near Austerlitz, and was moving southeast at 35 mph.

Locations impacted include...
Springfield, Hartford, West Hartford, Manchester, Chicopee, East
Hartford, Enfield, Westfield, Holyoke, Vernon, Windsor, Agawam, West
Springfield, South Windsor, Simsbury, Ludlow, Bloomfield, Avon, South
Hadley and Easthampton.

Drivers need to remain alert. These conditions often lead to
accidents, especially on highways, since road conditions can change
rapidly. Avoid braking suddenly. Consider delaying travel until the
squalls pass.

&&

LAT...LON 4230 7300 4230 7288 4224 7291 4222 7287
      4224 7282 4219 7274 4218 7269 4226 7264
      4221 7260 4222 7252 4204 7249 4186 7252
      4178 7247 4181 7295 4188 7295 4197 7289
      4197 7303 4204 7301 4204 7306 4210 7307
TIME...MOT...LOC 0242Z 303DEG 47KT 4229 7300 4229 7352

LEC/MHB
Special weather statement, Dec 17, 10:51 PM EST, 3 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Boston/Norton MA
1051 PM EST MON DEC 17 2018

MAZ002-003-008-010-180445-
Western Franklin-Western Hampshire-Eastern Franklin-Eastern
Hampshire-
1051 PM EST MON DEC 17 2018

...Snow squalls will affect Hampshire and Southwest Franklin
Counties through 1145 PM...

At 1048 PM EST...Snow squalls were entering Plainfield, or 12 miles
southeast of North Adams, moving southeast at 40 mph.

Locations impacted include...
Holyoke, Amherst, Northampton, Deerfield, South Hadley, Easthampton,
Southampton, Hadley, Sunderland, Hatfield, Williamsburg, Huntington,
Buckland, Conway, Leverett, Shutesbury, Ashfield, Westhampton,
Whately and Chester.

Drivers need to remain alert. These conditions often lead to
accidents, especially on highways, since road conditions can change
rapidly. Avoid braking suddenly. Consider delaying travel until the
squalls pass.

&&

LAT...LON 4261 7296 4241 7237 4224 7262 4226 7260
      4229 7261 4228 7263 4223 7265 4221 7269
      4219 7269 4219 7271 4222 7279 4224 7279
      4226 7287 4233 7288 4234 7293 4245 7300
TIME...MOT...LOC 0348Z 308DEG 38KT 4254 7295

WTB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 strong wind. Local standard time, as filed.

Strong Wind, Western Middlesex

When
December 18, 2:45 AM EST to 7:15 AM EST
Where
Western Middlesex forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$14,000
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

At 2:45 AM EST a tree was reported down on a house on Hosmer Street in Acton. At 3:23 AM EST a tree was down on South Bedford Street in Burlington. At 3:46 AM EST a tree was down on Winter Street at Radcliffe Road. At 3:52 AM EST a tree was reported down on Haynes Road in Sudbury. At 4:33 AM EST a large tree was reported down on Highland Street in Weston. At 4:54 AM EST a tree and power lines were down on Woodland Street in Holliston. At 5:04 AM EST a tree was down on Farm Road in Sherborn. At 5:06 AM EST two trees were down on Ash Street in Hopkinton, with one tree on a house. At 6:21 AM EST a tree was down on Badger Road in Framingham. At 6:48 AM EST a tree and wires were down on South Street in Natick.

Strong Wind, Northern Worcester

When
December 18, 2:48 AM EST
Where
Northern Worcester forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

At 2:48 AM EST a tree was down on North Lane in Barre.

Strong Wind, Western Essex

When
December 18, 4:00 AM EST to 5:27 AM EST
Where
Western Essex forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

At 4:00 AM EST a tree was down on state route 62 in Middleton. At 5:27 AM EST, a tree was down on wires on Main Street in Boxford.

Strong Wind, Northern Bristol

When
December 18, 4:18 AM EST to 5:40 AM EST
Where
Northern Bristol forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

At 4:22 AM EST a tree was down on Center Street in Taunton. At 5:40 AM EST a large tree was down on Spring Street in Mansfield.

Strong Wind, Western Norfolk

When
December 18, 4:22 AM EST to 5:53 AM EST
Where
Western Norfolk forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

At 4:22 AM EST a tree was down on a house on Mansfield Street in Sharon. At 5:53 AM EST multiple poles and wires were down in Stoughton on the access road between the High School and the Middle School.

Strong Wind, Western Plymouth

When
December 18, 4:27 AM EST
Where
Western Plymouth forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

At 4:27 AM EST a tree was down on Bedford Street in Lakeville.

Strong Wind, Barnstable

When
December 18, 5:48 AM EST
Where
Barnstable forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

At 5:48 AM EST a tree was down on Sandwich Road in Falmouth.

Strong Wind, Southern Bristol

When
December 18, 5:53 AM EST
Where
Southern Bristol forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

At 5:53 AM EST a large tree was down pm Perry Hill Road in Acushnet.

Strong Wind, Eastern Plymouth

When
December 19, 8:10 AM EST
Where
Eastern Plymouth forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

At 8:10 AM EST a tree was down on Justice Cushing Highway in Cohasset.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2018Every state in 2018This day in weather historyWarnings in Massachusetts, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794964, 794968, 794966, 794970, 794969, 794971, 794974, 794972, 794975.